Is my child’s behavior a side effect of medication?

shutterstock 141058420 Is my child’s behavior a side effect of medication?“Dust mite allergy,” the allergist told John and Tamara, consulting with them about their constantly scratching 10 year old who now had constant red marks on his arms and the backs of his hands, “You’ll have to wash everything, buy hypoallergenic covers, it’ll take a lot of housecleaning.”  This sounded like a perfectly reasonable explanation to the couple, and so they cleaned.  “I actually clogged my dryer vent with lint because of the number of loads of bed linens I washed.”

 

 

But there was another culprit that the couple had never thought of; a medication side effect.

Their son had been prescribed an antidepressant/antianxiety medication in the class of medications known as SSRI’s, several weeks after a serious family car accident that left him with frequent nightmares and anxiety.   But after only three weeks, the couple stopped the medication because of a change in his appetite, and a change in their feelings about the medication.  John and Tamara just didn’t make the connection that the itching that started nearly a week later was due to the medication.  They later found out that the itching was the result of Antidepressant Discontinuation Syndrome, which according to the American Academy of Family Physicians affects about 20 percent of people who stop serotonin-related antidepressants after a course of therapy.  “We found out that it can cause the itching we saw, but a lot of other serious problems that luckily we didn’t have to deal with.”  Some of these problems can include flu-like symptoms, insomnia, hyperarousal, and nausea.  The itching subsided after a few more days.

It is a fact that a rapidly increasing number of parents are wrestling with decisions about longer-term medications for their children.  According to expert Daniel F. Conner reporting in Psychiatric Times, prescription rates for ADHD related medications increased four-fold from 1987 to 1996, and an additional 9.5 percent increase between 2000 and 2005.  There have been similar and even greater changes for other types of medications given to children.  We will save for another article the variety of reasons for these rates, and both parents and experts will continue to debate what this means for children and society, but with these exponential increases comes the increased numbers of children with side effects.  What are the most common side effects of medications in children?  Changes in appetite, dizziness, headache, and insomnia are frequently reported for many different types of medications.  Some more serious side effects can include mood changes, abdominal pain, neurologic symptoms, and suicidal thoughts.  Some of these side effects are extremely rare, which is absolutely no comfort when your child happens to fall into that 3-6 percent your doctor told you about.

There is one medication side-effect I’d like to discuss in particular because of the increased number of children with the disorder; tic-like symptoms in ADHD and ADD children taking psychostimulant medication.  In their most common outcropping, tics are uncontrolled movements usually in the face, neck, or head that occur repeatedly and can get worse with stress.  Tensing the mouth and neck are common in children, although vocal tics or grunts can happen frequently as well.  There is some debate in medical research about tics and psychostimulant medications, but the side effect is well known to be within the continuum of side effects that occur as dosage increases.  Children who have had any tic-related issues (or more serious conditions like Tourette’s Disorder) tend to show the greatest increase in tic behaviors while taking psychostimulant medications.  Sometimes tics will continue even after the medication has been stopped.  In these instances, parents should consult with a professional about the best approach for addressing the symptoms.

“I’ll just rely on the doctor to tell me what I need to know,” used to be an acceptable approach to dealing with medication side effects, but increasing numbers of parents are recognizing that their job has just begun when a medication treatment is recommended.  In a modern, busy pediatric practice, fewer and fewer physicians can find the extra ten minutes to translate this information to parents in a meaningful way.   John and Tamara read the list of side effects on the SSRI packet that mentioned something about “parasthesias,” but they just didn’t make the connection between that and their son’s scratching.  The best advice we could have offered them before starting the medication might have been to spend a few moments talking to each other about what the side effects might actually look like if their child had one of them.  It is one thing to know what the packet insert list says, and another thing to realize it is time to call the doctor about it.

Www.webmd.com is a helpful starting place for researching medication-related adverse reactions.  For an interesting, in-depth look at ADHD related medications, consider [amazon_link id="B005JZ932W" target="_blank" container="" container_class="" ]Charles Parker’s ADHD Medication Rules [/amazon_link].

, ,

0 comments